North Carolina, 2007

Hail and Damaging Winds in North Carolina, June 9, 2007

June 9, 2007 · NWS RAH · 9 events in 3 counties and zones

An old outflow boundary from thunderstorms in Southern Virginia spawned severe thunderstorms across the central piedmont.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RAH wrote it up.

An old outflow boundary from thunderstorms in Southern Virginia spawned severe thunderstorms across the central piedmont.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before the first event at Jun 9, 1:29 PM EST, 5 hours 41 minutes earlier.

Area forecast discussion, Jun 9, 1:29 PM EST, 5 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
229 PM EDT SAT JUN 9 2007

.SYNOPSIS...A WEAK PRESSURE PATTERN WILL PERSIST OVER NORTH
CAROLINA INTO MID WEEK. TEMPERATURES WILL COOL SLIGHTLY FROM THE
READINGS OF PAST COUPLE OF DAYS.

&&

.NEAR TERM /THROUGH TONIGHT/...
CONVECTION SLOW TO DEVELOP THIS AFTERNOON AS EXPECTED. RUC MODEL
IS ATTEMPTING TO CLOSE OFF A WEAK LOW OVER SOUTH CAROLINA AND
DRIVE SURFACE CONVERGENCE INLAND...TO WELL WEST OF RALEIGH BEFORE
SUNSET. THIS LOOKS OVERDONE AND ANY LOW DEVELOPMENT WILL LIKELY BE
FURTHER EAST...WITHOUT A FOCUS FOR CONVECTION OVER CENTRAL NORTH
CAROLINA. ANY CONVECTION THAT DEVELOPS IN THE EAST MAY PERSIST A
FEW HOURS PAST MIDNIGHT WITH THE AID OF EXITING 500 MILLIBAR
VORTICITY CENTER. OTHERWISE OVERNIGHT SHOULD BE CALM WITH CURRENT
FORECAST LOWS ACCEPTED.

&&

.SHORT TERM /SUNDAY THROUGH TUESDAY NIGHT/...
REFUSE TO GET EXCITED ABOUT ANY LOW LEVEL FEATURE THE MODELS
DEVELOP IN THIS WEAK PATTERN. MODELS GET A BIT EXCITED ABOUT
POSSIBLE CONVECTION AIDED BY AN INVERTED TROUGH...BUT DIFFER ON
PLACEMENT AND TIMING. MOSTLY NORTH TO NORTHEAST FLOW THROUGH THE
PERIOD WILL NOT PROVIDE ANY DEEP MOISTURE. SEA BREEZE IS NOT
LIKELY TO MAKE MUCH PROGRESS INLAND DURING THIS PERIOD. THUS THE
OVERWHELMING CHARACTER OF THE PERIOD WILL BE DRY.

TEMPERATURES SLIP A BIT...THOUGH STILL SEVERAL DEGREES ABOVE
NORMAL DURING THE AFTERNOON. LOWS MOSTLY 60 TO 65.

&&

.LONG TERM /WEDNESDAY THROUGH FRIDAY/...
OMEGA BLOCKING PATTERN OVER THE CONTINENTAL UNITED STATES DURING
THIS PERIOD. THUS WITH TROUGH OFF THE EAST COAST...SEVERAL WEAK
PERTURBATIONS WILL DROP SOUTHEAST. ADDITIONALLY BACK DOOR FRONTS
WILL CROSS THE REGION WEDNESDAY AND AGAIN AT THE END OF THE WEEK.
AT THIS POINT...RAIN CHANCES LOOK MINIMAL WITH THE POTENTIAL FOR
MAINLY DIURNAL CONVECTION. HIGHS GENERALLY IN THE MID 80S WITH
LOWS IN THE 60S. &&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
CUMULUS FIELD DEVELOPING OVER THE REGION...THUS SCATTERED LAYERS 4 TO
6 THOUSAND FEET VISIBILITIES UNRESTRICTED. POTENTIAL FOR WIDELY
SCATTERED CONVECTION DEVELOPING MAINLY AFTER 20Z WITH LAYERS
BRIEFLY BROKEN IN SHOWERS AND STORMS. RW/TRW LEAST LIKELY GSO/INT
VICINITIES...THUS HAVE ONLY MENTIONED BROKEN LAYER 4 TO 5 THOUSAND
FEET WITH CB UNTIL 00Z. SLIGHTLY BETTER POTENTIAL RDU-RWI-FAY
MAINLY AFTER 22Z THROUGH 01Z. SO INCLUDED VCTS FOR THESE TAF
SITES. VFR CONDITIONS AT ALL TAF SITES AFTER 05Z. LIGHT
NORTH TO NORTHWEST WINDS 8 TO 10 MPH BECOMING LIGHT NORTHEAST
AFTER 04Z. DID NOT INCLUDE FOG AT ANY TAF SITES OVERNIGHT AS
EXPECT LIGHT BREEZE AND DRIER AIR WORKING IN. POTENTIAL FOR FOG IF
RAIN OCCUR AT OR IN THE VICINITY ESPECIALLY FAY/RWI.

HIGH PRESSURE WILL BUILD OVER THE AREA DURING SUNDAY WITH
DRIER...LESS HUMID AIR OVER THE REGION. THUS VFR CONDITIONS.
&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

LONG TERM...RA
AVIATION...RA
Hazardous weather outlook, Jun 9, 5:45 PM EST, 1 hour 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
645 PM EDT SAT JUN 9 2007

NCZ007>011-021>028-038>043-073>078-083>086-088-089-101000-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-
WAKE-JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-
ANSON-RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
645 PM EDT SAT JUN 9 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NORTH
CAROLINA.

.DAY ONE...THIS EVENING

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS EVENING ACROSS
EASTERN SECTIONS OF CENTRAL NORTH CAROLINA. THIS IS ROUGHLY ALONG
AND EAST OF LINE EXTENDING FROM NEAR ROXBORO TO SILER CITY TO
LAURINBURG.

AN UPPER LEVEL DISTURBANCE IN THE NORTHWEST FLOW ALOFT WILL APPROACH
THE REGION THIS EVENING. THIS WILL MOVE A TOP A COLD FRONT THAT WILL
MOVE SOUTH THROUGH CENTRAL NORTH CAROLINA OVERNIGHT. SCATTERED
THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER SOUTHERN VIRGINIA AND
NORTHERN NORTH CAROLINA EARLY THIS EVENING... AND SPREAD SOUTH INTO
CENTRAL NORTH CAROLINA THIS EVENING. A FEW OF THE STORMS MAY BECOME
LOCALLY INTENSE OR SEVERE THROUGH LATE EVENING. THE MAIN THREAT WILL
BE DAMAGING DOWNBURST WINDS TO 60 MPH... AND PENNY SIZED HAIL.

THE SEVERE THREAT WILL END AROUND MIDNIGHT AS THE AIR MASS COOLS AND
STABILIZES.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED IN THE TRIANGLE AREA THIS EVENING.

BADGETT

In the hours before

Special weather statement, Jun 9, 6:05 PM EST, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
705 PM EDT SAT JUN 9 2007

NCZ007>010-024>027-041-100005-
DURHAM-FRANKLIN-GRANVILLE-NASH-ORANGE-PERSON-VANCE-WAKE-WARREN-
705 PM EDT SAT JUN 9 2007

...SCATTERED STRONG THUNDERSTORMS APPROACHING NORTHERN PERSON...
VANCE... AND GRANVILLE COUNTIES FROM THE NORTH...

AT 705 PM EDT... NATIONAL WEATHER SERVICE RADAR INDICATED SCATTERED
STRONG THUNDERSTORMS NEAR SOUTH BOSTON VIRGINIA. THESE STORMS WERE
MOVING RAPIDLY SOUTH AT 40 MPH TOWARD NORTHERN PERSON...
GRANVILLE... AND VANCE COUNTIES.

THESE STORMS ARE EXPECTED TO MOVE INTO THE VIRGILINA... BETHEL
HILL... STOVALL... OAK HILL... AND ROXBORO AREAS OF PERSON...
VANCE... AND GRANVILLE COUNTIES BETWEEN 715 PM AND 730 PM.

GUSTY WINDS OF 30 TO 40 MPH... BRIEF VERY HEAVY RAIN AND DANGEROUS
CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE STORMS.

TAKE SHELTER INDOORS WHEN THUNDER IS FIRST HEARD OR THE SKY DARKENS
TO THE NORTH. IF BOATING ON AREA LAKES INCLUDING KERR LAKE... SEEK
SAFE HARBOR NOW.

BADGETT

The radar

The Raleigh/Durham radar (KRAX), 76 km away, was scanning. The volume nearest the first event began at 00:09 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 4 hail. Local standard time, as filed.

Hail, Granville

When
June 9, 7:10 PM EST
Where
Granville County, Berea
Measured
1 in hail
Reported by
Public
Coordinates
36.320, -78.730

Hail, Granville

When
June 9, 8:00 PM EST
Where
Granville County, 5 mi S of Butner
Measured
1 in hail
Reported by
Public
Coordinates
36.058, -78.750

Hail, Wake

When
June 9, 8:10 PM EST
Where
Wake County, 9 mi NW of Raleigh
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
35.892, -78.784

Penny size hail reported near Norwood Road and Mt. Vernon Church Road.

Thunderstorm Wind, Durham

When
June 9, 8:10 PM EST
Where
Durham County, 11 mi E of East Durham
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.980, -78.674

A tree was reported down across Kemp Road.

Thunderstorm Wind, Wake

When
June 9, 8:10 PM EST
Where
Wake County, 8 mi NNW of Raleigh
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.907, -78.725

Several trees were reported down near the Stony Hills Area from 60 mph wind.

Thunderstorm Wind, Durham

When
June 9, 8:15 PM EST
Where
Durham County, 11 mi E of Durham
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.020, -78.723

Several trees were reported down along Old Erwin Road.

Thunderstorm Wind, Durham

When
June 9, 8:20 PM EST
Where
Durham County, 11 mi E of Durham
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.020, -78.723

Trees were reported down across Carpenter Road.

Thunderstorm Wind, Durham

When
June 9, 8:25 PM EST
Where
Durham County, 11 mi E of Durham
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.020, -78.723

Trees were reported down across Cornwallis Road.

Hail, Durham

When
June 9, 8:45 PM EST
Where
Durham County, 5.09 mi WNW of Parkwood
Measured
0.88 in hail
Reported by
Public
Coordinates
35.928, -78.964

Nickel size hail was reported along Interstate 40.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2007Every state in 2007This day in weather historyWarnings in North Carolina, June 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 26181, 26182, 26183, 26185, 26187, 26188, 26189, 26190, 26184.